Arkansas, 2014

Flash Flood and Lightning Strikes in Arkansas, July 1, 2014

July 1, 2014 · NWS MEG · 3 events in 2 counties and zones

A cold front moved into Northeast Arkansas during the early evening hours of July 1st, 2014. Showers and thunderstorms developed ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved into Northeast Arkansas during the early evening hours of July 1st, 2014. Showers and thunderstorms developed ahead of the front. Lightning from the storms struck and killed a teenager and also produced a fire that damaged a municipal airport. In addition, isolated flash flooding occurred after two storms merged together.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 1, 5:47 PM CST, 43 minutes earlier.

Area forecast discussion, Jul 1, 5:47 PM CST, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
647 PM CDT TUE JUL 1 2014

.UPDATE...
UPDATED FOR 00Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 319 PM CDT TUE JUL 1 2014/

DISCUSSION...

A SHORTWAVE TROUGH CONTINUES TO MOVE THROUGH MISSOURI AND NORTHERN
ARKANSAS THIS AFTERNOON. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
AND WILL CONTINUE TO MOVE EAST AHEAD OF AN APPROACHING COLD FRONT
NOW STRETCHED ACROSS SOUTHERN MISSOURI INTO NORTHWEST ARKANSAS.
STRONG INSTABILITY...WITH MLCAPES APPROACHING 3500 J/KG AND MID
LEVEL LAPSE RATES AROUND 7.0 C/KM...AND MARGINAL DEEP LAYER SHEAR
AROUND 30 KTS...MAY SUPPORT A FEW SEVERE THUNDERSTORMS THROUGH
THIS EVENING ACROSS THE NORTHERN PORTIONS OF THE MID SOUTH. A
SEVERE THUNDERSTORM WATCH REMAINS FOR NORTHERN TIER COUNTIES
THROUGH 03Z FOR THE POTENTIAL OF DAMAGING WINDS AND LARGE HAIL.
STORM COVERAGE AND INTENSITY SHOULD DIMINISH LATER THIS EVENING
AND OVERNIGHT.

THE COLD FRONT WILL PROGRESS SLOWLY SOUTHEAST ACROSS THE MID SOUTH
ON WEDNESDAY WITH THE HIGHEST STORM POTENTIAL REMAINING SOUTH OF
INTERSTATE 40. A FEW STORMS MAY AGAIN APPROACH SEVERE LIMITS OVER
THE SOUTHERN HALF OF THE REGION AS STRONG INSTABILITY AND MARGINAL
SHEAR PERSISTS ALONG THE SOUTHERN PERIPHERY OF A SECONDARY
SHORTWAVE DISTURBANCE. ONCE AGAIN...THE PRIMARY THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL.

THE COLD FRONT SHOULD PUSH SOUTH OF THE REGION WEDNESDAY NIGHT
WITH CANADIAN HIGH PRESSURE BUILDING IN FOR THE REMAINDER OF THE
WEEK AND FIRST PART OF THE UPCOMING HOLIDAY WEEKEND. MUCH COOLER
AND DRIER CONDITIONS CAN BE EXPECTED ALONG WITH RAIN FREE WEATHER.
HIGH TEMPERATURES SHOULD REMAIN IN THE 80S WITH COOL OVERNIGHT
LOWS IN THE 60S. THESE COOLER TEMPERATURES WILL BE ACCOMPANIED BY
MUCH LOWER DEWPOINTS THROUGH THE WEEKEND.

NORTHWEST FLOW ALOFT REDEVELOPS OVER THE MID SOUTH BY EARLY NEXT
WEEK WITH INCREASING TEMPERATURES AND HUMIDITY LEVELS. SLIGHT
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL RETURN BY NEXT MONDAY
AND PERSIST THROUGH THE FIRST PART OF NEXT WEEK.

JLH

&&

.AVIATION...
00Z TAFS

PRIMARY CONCERN IS LINE OF TSRA EXTENDING NORTH OF JBR TO
PAH...MOVING ESE AT 35 KTS. AIRMASS SOUTH OF THIS LINE WAS VERY
UNSTABLE... BUT CAPPED WITH RESPECT TO DEEP CONVECTION ROOTED IN
THE BOUNDARY LAYER.

NAM AND HRRR MODELS INDICATE THE COVERAGE ALONG THE SOUTHERN
EXTENT OF THE TSRA COMPLEX TO GRADUALLY DECREASE THROUGH 06Z.
THIS APPEARS REASONABLE...GIVEN BOUNDARY GRADUALLY STABILIZATION
AND THE ABSENCE OF A STRONG FRONTAL PUSH. 23Z SURFACE ANALYSIS SHOWS
WEAK POST FRONTAL PRESSURE FALLS OVER CENTRAL MO...SUGGESTING
FRONTAL PUSH MAY STALL OR AT LEAST RELAX THIS EVENING. MAIN DRIVER
AND SUSTAINER OF TSRA IN THE SHORT TERM MAY BE AN EFFECTIVE FRONT
IN THE FORM OF COOL CONVECTIVE OUTFLOW. THIS MAY DRIVE TSRA TO THE
MEM VCNTY TOWARD 03Z.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 1, 2:37 AM CST, 15 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
337 AM CDT TUE JUL 1 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-021045-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
337 AM CDT TUE JUL 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER NORTH OF A HARRISBURG
ARKANSAS TO A PARIS TENNESSEE LINE THIS AFTERNOON AND EVENING.
DAMAGING WINDS...LARGE HAIL...AND LOCALIZED FLASH FLOODING WILL BE
THE MAIN THREATS.

A FEW STRONG STORMS WILL BE POSSIBLE ACROSS THE I-40 CORRIDOR AND
POINTS SOUTH THIS EVENING AND OVERNIGHT. STRONG WIND GUSTS WILL
BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ISOLATED STRONG STORM WILL BE POSSIBLE ACROSS THE SOUTHERN
HALF OF THE MIDSOUTH ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE NORTHERN MIDSOUTH
COUNTIES THIS AFTERNOON AND EVENING.

JAB

In the hours before

Special weather statement, Jul 1, 4:40 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
540 PM CDT TUE JUL 1 2014

ARZ009-MOZ113-012315-
CLAY AR-DUNKLIN MO-
540 PM CDT TUE JUL 1 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 615 PM CDT FOR...

  NORTHEASTERN CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES WEST OF GLENNONVILLE AT 540 PM
CDT...MOVING EAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CLAY AND DUNKLIN COUNTIES...INCLUDING LOCATIONS NEAR
CAMPBELL...CHALK BLUFF NATURAL AREA AND MALDEN...SHOULD MONITOR THIS
STORM CLOSELY.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.

&&

LAT...LON 3663 8997 3662 8996 3650 8995 3646 9022
      3650 9024 3654 9021 3655 9019 3659 9019
      3664 9014
TIME...MOT...LOC 2240Z 256DEG 29KT 3659 9015
Special weather statement, Jul 1, 5:16 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
616 PM CDT TUE JUL 1 2014

ARZ018-MOZ113-020000-
GREENE AR-DUNKLIN MO-
616 PM CDT TUE JUL 1 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 700 PM CDT FOR...

  CENTRAL GREENE COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER OAK GROVE HEIGHTS AT 616 PM CDT...
MOVING EAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN DUNKLIN AND GREENE COUNTIES...INCLUDING LOCATIONS NEAR
MARMADUKE...PARAGOULD AND SENATH...SHOULD MONITOR THIS STORM CLOSELY.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.

&&

LAT...LON 3617 9006 3600 9009 3600 9034 3605 9064
      3623 9058
TIME...MOT...LOC 2316Z 280DEG 26KT 3612 9047
Special weather statement, Jul 1, 5:47 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
647 PM CDT TUE JUL 1 2014

MOZ113-115-TNZ001-020030-
DUNKLIN MO-PEMISCOT MO-LAKE TN-
647 PM CDT TUE JUL 1 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 730 PM CDT FOR...

  SOUTHWESTERN LAKE COUNTY IN NORTHWEST TENNESSEE...
  EAST CENTRAL DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
  CENTRAL PEMISCOT COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES SOUTHWEST OF KENNETT AT 647 PM
CDT...MOVING EAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN DUNKLIN...LAKE AND PEMISCOT COUNTIES...INCLUDING LOCATIONS
NEAR CARUTHERSVILLE...HAYTI AND KENNETT...SHOULD MONITOR THIS STORM
CLOSELY.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.

&&

LAT...LON 3619 8957 3618 8963 3617 8960 3614 8959
      3614 8960 3610 9007 3629 9005 3636 8957
TIME...MOT...LOC 2347Z 263DEG 30KT 3621 9002
Special weather statement, Jul 1, 6:30 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
730 PM CDT TUE JUL 1 2014

ARZ028-TNZ048-049-020100-
MISSISSIPPI AR-LAUDERDALE TN-TIPTON TN-
730 PM CDT TUE JUL 1 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 800 PM CDT FOR...

  CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  SOUTHERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
  CENTRAL TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 4
MILES WEST OF LUXORA AT 730 PM CDT...MOVING SOUTHEAST AT 50 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN LAUDERDALE...MISSISSIPPI AND TIPTON COUNTIES...INCLUDING
LOCATIONS NEAR COVINGTON...FORT PILLOW STATE PARK AND LUXORA...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO
INCLUDES OPEN LAKE...SUNK LAKE AND THE CHUTE.

&&

LAT...LON 3565 8947 3564 8947 3539 8968 3539 8970
      3541 8971 3540 8978 3538 8978 3539 8982
      3559 9006 3584 8988
TIME...MOT...LOC 0030Z 306DEG 44KT 3576 8998

The radar

The Memphis radar (KNQA), 51 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 flash flood. Local standard time, as filed.

Lightning, Mississippi

When
July 1, 6:30 PM CST
Where
Mississippi County, 0.18 mi SSE of Carrolls Corner
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
35.728, -90.178

Lightning struck and killed a teenager as he was running to take cover from a storm. He was found underneath a tree in a church's parking lot.

Lightning, Mississippi

When
July 1, 7:00 PM CST
Where
Mississippi County, 0.81 mi SE of Osceola Muni Arpt
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.692, -90.010

Lightning struck a building at the Osceola Municipal Airport. As a result, a fire occurred which caused major damage to the building.

Flash Flood, Poinsett

When
July 1, 7:10 PM CST to 8:30 PM CST
Where
Poinsett County, Trumann to 0.91 mi E of Trumann
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.680, -90.520

Two thunderstorms merged together over Trumann. As a result, the intersection of West Main Street and North Pine Avenue was covered with seven inches of water.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Mississippi2014-07-0116MaleUnder TreeDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532334, 532336, 532337.